Lightning, Hooker
- When
- June 1, 12:00 AM MST
- Where
- Hooker County, 17.79 mi W of Mullen
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 42.000, -101.370
Two cows were struck by lightning and died.
On June 1st, thunderstorms with heavy rainfall and small hail occurred across western and north central Nebraska during the afternoon hours. By early evening, a line of thunderstorms developed and produced damaging winds across portions of western and southwest Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
On June 1st, thunderstorms with heavy rainfall and small hail occurred across western and north central Nebraska during the afternoon hours. By early evening, a line of thunderstorms developed and produced damaging winds across portions of western and southwest Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 31, 9:40 PM MST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 1140 PM CDT SAT MAY 31 2014 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 358 PM CDT SAT MAY 31 2014 A FAIRLY QUIET NIGHT IS EXPECTED ACROSS MOST OF WESTERN AND NORTH CENTRAL NEBRASKA...THE EXCEPTION WILL BE ACROSS NORTHWEST AND EVENTUALLY NORTH CENTRAL NEBRASKA...WHERE A CLUSTER OF THUNDERSTORMS COULD SURVIVE OFF THE HIGHER TERRAIN AS IT MOVES EAST INTO A FAVORABLE LOW LEVEL JET/MOIST ADVECTION AREA. OVERALL CONFIDENCE IS NOT HIGH ON THIS OCCURRING HOWEVER...AS NO REAL DEFINED SHORTWAVE EVIDENT TONIGHT TO HELP MAINTAIN CONVECTION. SO POPS WILL BE MAINTAINED IN THE LOW CHANCE CATEGORY /30 PERCENT/. OTHERWISE CONTINUED WARM/MOIST ADVECTION WILL KEEP LOWS MOSTLY IN THE 60S...WITH A FEW UPPER 50S ACROSS THE PANHANDLE. MODELS SEEM TO BECOMING INTO BETTER AGREEMENT ON THE OVERALL SEVERE WEATHER THREAT SUNDAY. HIGH RES MODELS AGREE THAT SFC LOW PRESSURE WILL BE IN AN ELONGATED FASHION FROM SOUTHWEST SOUTH DAKOTA TO EASTERN COLORADO AROUND SUNRISE. SOUTH TO SOUTHEAST SURFACE WINDS TO THE EAST OF THIS AREA WILL CONTINUE TO DRAW RICH GULF MOISTURE INTO THE AREA. BY LATE MORNING/EARLY AFTERNOON TWO SEPARATE SFC LOWS SHOULD BECOME BETTER DEFINED...ONE NEAR PINE RIDGE SOUTH DAKOTA AND THE OTHER WEST OF GOODLAND KANSAS. BOTH LOWS WILL HAVE AN INFLUENCE ON THE SEVERE WEATHER POTENTIAL ACROSS OUR AREA. THE PINE RIDGE LOW WILL MOVE NORTHEAST TOWARD CENTRAL SOUTH DAKOTA ...WITH A COLD FRONT PIVOTING SOUTHEAST INTO NORTHWEST NEBRASKA BY MID AFTERNOON. THUNDERSTORMS WILL LIKELY FORM ALONG THIS BOUNDARY...WITH SHEAR AND INSTABILITY SUPPORTING SUPERCELLS WITH LARGE HAIL AND DAMAGING WINDS. OTHER STORMS /SUPERCELLS/ ARE LIKELY TO THE NORTH AND NORTHEAST OF THE GOODLAND SURFACE LOW ACROSS SOUTHWEST NEBRASKA. HERE SURFACE WINDS WILL BE BACKED TO THE SOUTHEAST...AND A FEW TORNADOES SEEM POSSIBLE IN ADDITION TO THE LARGE HAIL AND DAMAGING WIND THREAT. ALL THIS ACTIVITY SHOULD EVOLVE INTO A FORWARD PROPAGATING MCC BY EVENING...WITH HEAVY RAIN LIKELY FOR AREAS OF CENTRAL AND NORTH CENTRAL NEBRASKA AS THE SYSTEM MOVES EAST. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 358 PM CDT SAT MAY 31 2014 THUNDERSTORMS WITH HEAVY RAIN POSSIBLE SUNDAY EVENING THEN AGAIN TUESDAY/TUESDAY NIGHT. THE EXPECTED MCS DEVELOPMENT WILL MOVE INTO CENTRAL AND EASTERN NEBRASKA SUNDAY EVENING. THE EXACT LOCATION DIFFERS BY MODEL...AND KEPT LIKELY POPS GOING EAST OF STOCKVILLE THROUGH BREWSTER AND BASSETT. AREAS EAST OF THIS LINE ARE MOST LIKELY TO EXPERIENCE HEAVY RAINFALL WITH A CONTINUED THREAT FOR ISOLATED LARGE HAIL AND WIND DAMAGE. ANY THUNDERSTORMS IN THE WEST WILL END EARLY EVENING...AS STORM CHANCES END IN THE EAST BY 06Z. THE BALANCE OF MONDAY LOOKS DRY WITH SOME STORMS DEVELOPING IN THE HIGHER TERRAIN TO OUR WEST. BEHIND A WEAK COLD FRONT...SKIES TO BE MOSTLY SUNNY WITH HIGHS UPPER 70S/LOW 80S. DEWPOINTS ACTUALLY FCST TO SLIP INTO THE UPPER 40S AND LOWER 50S. A WARM FRONT IS FORECAST TO DEVELOP ALONG THE NEBRASKA AND KANSAS BORDER MONDAY NIGHT. AS AN UPPER TROUGH MOVES INTO UTAH AND WRN WY...AN ELEVATED WARM FRONT AT H7 WILL LIFT NORTHEAST TRIGGERING A CHANCE FOR SHOWERS FROM THE WESTERN SANDHILLS INTO SWRN NEBR. AS UPPER TROUGH FLATTENS OUT ACROSS THE CENTRAL PLAINS TUESDAY...HEIGHT FALLS ALOFT WILL BRING STEEP LAPSE RATES ALONG WITH MUCAPES OF 1500 TO 2500 J/KG. CONCERNING WILL BE STRONG DEEP LAYER SHEAR OF 50 TO 70 KTS ACROSS THE SERN FA TO SUPPORT SEVERE STORMS. AREAS NEAR AND SOUTH OF INTERSTATE 80 IN CLOSER PROXIMITY TO THE WARM FRONT COULD SEE THE MOST INTENSE STORMS TUESDAY AFTERNOON/EARLY EVENING. WITH AVAILABLE PWAT VALUES OF 1-1.25 INCHES...HEAVY RAINFALL APPEAR INCREASINGLY LIKELY. HAVE LIKELY POPS MOST AREAS TUESDAY/TUESDAY NIGHT..DUE TO CONTINUED MODEL AGREEMENT. FOR WEDNESDAY THROUGH SATURDAY...THERE WILL BE ABOUT A 20 TO 40 PERCENT CHANCE FOR SHOWERS AND THUNDERSTORMS AS A WESTERN CONUS TROUGH BRINGS ZONAL FLOW TO THE CENTRAL CONUS. GENERALLY SEASONAL TEMPS EXPECTED FROM MID 70S TO LOWER 80S. LOWS IN THE MID 50S TO UPPER 50S. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT) ISSUED AT 1142 PM CDT SAT MAY 31 2014 A STRONG UPPER LEVEL TROUGH OF LOW PRESSURE WILL TRACK ACROSS THE CENTRAL AND NORTHERN ROCKIES SUNDAY. AS THIS FEATURE APPROACHES THE CENTRAL PLAINS...THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AND EVENING HOURS ON SUNDAY. HOWEVER...OVERNIGHT TONIGHT...THERE CONTINUES TO BE A SMALL THREAT FOR THUNDERSTORMS ACROSS NORTHERN NEBRASKA. STORMS MAY IMPACT THE KVTN TERMINAL THROUGH 09Z SUNDAY BEFORE MOVING EAST. EXPECT SOUTHERLY WINDS THROUGH SUNDAY AFTERNOON...WITH A SHIFT TO THE NORTHWEST BY SUNDAY EVENING. AT THIS TIME...CIGS WILL GENERALLY BE VFR WITH THE EXCEPTION OF SOME MVFR CIGS IN THE VICINITY OF THUNDERSTORMS. THUNDERSTORMS MAY BE SEVERE ESPECIALLY DURING THE 20Z TO 24Z TIME FRAME ON SUNDAY. WINDS MAY GUST UP TO 40+ KTS WITH SMALL HAIL POSSIBLE IN THE VICINITY OF THUNDERSTORMS. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TAYLOR LONG TERM...ROBERG AVIATION...CLB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 1151 PM CDT SAT MAY 31 2014 NEZ004>010-022>029-035>038-056>059-069>071-094-020500- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 1151 PM CDT SAT MAY 31 2014 /1051 PM MDT SAT MAY 31 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT TONIGHT...MAINLY ALONG AND NORTH OF HIGHWAY 2 FROM ANTIOCH TO DUNNING AND NORTH OF HIGHWAY 91 FROM DUNNING TO ERICSON. A STRONG THUNDERSTORM IS POSSIBLE WITH WIND GUSTS TO 50 MPH AND HAIL UP TO THE SIZE OF PENNIES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SEVERE THUNDERSTORMS ARE LIKELY SUNDAY AFTERNOON AND EVENING. A POTENT UPPER LEVEL DISTURBANCE WILL AID IN THUNDERSTORM DEVELOPMENT BY MID AFTERNOON...LASTING INTO SUNDAY EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN RISKS...BUT A TORNADO OR TWO CANNOT BE RULED OUT. THUNDERSTORMS ARE LIKELY AGAIN TUESDAY AFTERNOON AND EVENING AS LOW PRESSURE DEVELOPS IN EASTERN COLORADO AND BEGINS CROSSING KANSAS. CONDITIONS MAY BECOME FAVORABLE FOR SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) CLB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 1024 PM CDT SAT MAY 31 2014 NEZ004-010430- SHERIDAN NE- 924 PM MDT SAT MAY 31 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHERIDAN COUNTY UNTIL 1030 PM MDT... AT 923 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES NORTH OF ALLIANCE...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... DIAMOND LAKE AROUND 1000 PM MDT. SMITH LAKE STATE WILDLIFE MANAGEMENT AREA AROUND 1010 PM MDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. BUTTLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 940 PM MDT SAT MAY 31 2014 NEZ004-010445- SHERIDAN NE- 940 PM MDT SAT MAY 31 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHERIDAN COUNTY UNTIL 1045 PM MDT... AT 937 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES NORTHEAST OF ALLIANCE...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... KRAUSE LAKE AROUND 950 PM MDT. DIAMOND LAKE AROUND 1005 PM MDT. ARGO HILL AROUND 1040 PM MDT. WOLF HILL AROUND 1045 PM MDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. BUTTLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 1020 PM MDT SAT MAY 31 2014 NEZ022-023-010500- GARDEN NE-GRANT NE- 1020 PM MDT SAT MAY 31 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GRANT AND NORTHERN GARDEN COUNTIES UNTIL 1100 PM MDT... AT 1014 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF CRESCENT LAKE NWR...OR 28 MILES SOUTHEAST OF ALLIANCE...MOVING EAST AT 40 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... DEER LAKE AROUND 1025 PM MDT. BRITTON LAKE AND JERRY LAKE AROUND 1035 PM MDT. SWEDE LAKE AROUND 1055 PM MDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. BUTTLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 1217 AM CDT SUN JUN 1 2014 NEZ023-024-010615- GRANT NE-HOOKER NE- 1117 PM MDT SAT MAY 31 2014 ...SIGNIFICANT WEATHER ADVISORY FOR HOOKER AND GRANT COUNTIES UNTIL 1215 AM MDT... AT 1115 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF HYANNIS...OR 23 MILES NORTH OF ARTHUR...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS EXCEEDING 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... PRATT LAKE AND SPRING VALLEY LAKE AROUND 1125 PM MDT. CARR LAKE AROUND 1145 PM MDT. HIGHWAY 97 CROSSING THE DISMAL RIVER AROUND 1215 AM MDT. THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 139 AND 194. THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 139 AND 162. THIS INCLUDES HIGHWAY 97 BETWEEN MILE MARKERS 46 AND 70. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. SPRINGER
The North Platte radar (KLNX), 66 km away, was scanning. The volume nearest the first event began at 06:57 UTC.
8 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.
Two cows were struck by lightning and died.
Wind gusts to 60 mph removed shingles off a shop roof.
Wind gusts were estimated at 50 to 60 mph with small branches down.
Wind gusts were estimated up to 70 mph as thunderstorms passed.
Thunderstorm wind gusts were estimated at 60 mph. A gas grill and lawn furniture were blown over.
Public estimated wind gusts of 60 mph.
Winds were estimated with heavy rain also reported.
A wood fence and additional posts were blown down by thunderstorm wind gusts estimated at 60 to 65 mph.
Thunderstorm wind gusts measured at 64 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519697, 519676, 519677, 519678, 519679, 519684, 519686, 519704, 519689, 519692, 519693.